Nebraska, 2003

Damaging Wind in Nebraska, August 18, 2003

August 18, 2003 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 12:30 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 12:30 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON AUG 18 2003

MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL THROUGH
TUESDAY NIGHT AS UPPER TROUGH MOVES EAST ACROSS THE TRI-STATE
AREA.

TONIGHT...BOTH GFS/ETA REMAIN IN REASONABLE AGREEMENT WITH UPPER
TROUGH OVER SOUTHERN WYOMING/NORTHERN COLORADO...HOWEVER PREFER THE
ETA OVER THE GFS AS BOTH MODELS APPEAR TO HIGH WITH HEIGHTS ACROSS
SOUTHEAST KS/NORTHEAST OK COMPARED TO 12Z UPPER AIR DATA AND ETA
APPEARS TO HAVE A BETTER PLACEMENT WITH UPPER TROUGH OVER
SOUTHERN/CENTRAL WYOMING THIS MORNING. GFS APPEARS TO HAVE SOME
FEEDBACK ISSUES THIS EVENING WITH QPF BOMB ACROSS ACROSS THE
NORTHWEST CORNER OF KS. THE LATEST WATER VAPOR LOOP SHOWING ONE
SHORT WAVE MOVING ACROSS SOUTHWEST KANSAS WITH DEEP MOIST CONVECTION
DEVELOPING ACROSS CENTRAL/NORTH CENTRAL KANSAS EARLY THIS
AFTERNOON...ANOTHER SHORT WAVE ACROSS SOUTH CENTRAL COLORADO WILL
MOVE INTO NORTHWEST KANSAS LATER THIS AFTERNOON/EVENING WITH
SCATTERED CONVECTION EXPECTED. WILL KEEP 30 POPS ACROSS THE ENTIRE
FORECAST AREA. LOWS TONIGHT NEAR MAV GUIDANCE WITH UPPER 50S WEST TO
LOWER 70S EAST.

ON TUESDAY...UPPER TROUGH EDGES CLOSER AS COLD POOL ALOFT MOVES OVER
THE AREA. SURFACE BOUNDARY WILL HANG UP OVER THE SOUTHEAST AS MORE
UPPER SUPPORT SWINGS AROUND BASE OF TROUGH. SCATTERED CONVECTION WILL
DEVELOP BY EARLY AFTERNOON AND APPEARS THE BEST CHANCE WILL BE ALONG
KANSAS/NEBRASKA BORDER CLOSER TO UPPER FEATURE WITH 40 POPS...AND 30
POPS ELSEWHERE ENDING FROM WEST TO EAST DURING THE EVENING/EARLY
MORNING HOURS FROM WEST TO EAST AS TROUGH AXIS MOVES EAST/NORTHEAST
AWAY FROM THE AREA.

FOR THE REMAINDER OF THE FORECAST PERIODS UPPER RIDGE BUILDS INTO
THE PLAINS WITH A SLOW WARMING TREND AND DRY WEATHER THROUGH EARLY
NEXT WEEK.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Aug 18, 9:36 AM MST, 8 hours 39 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY FROM CENTRAL
NEBRASKA TO EAST CENTRAL COLORADO THIS AFTERNOON. MEANWHILE...A
STRONG AREA OF LOW PRESSURE ALOFT WILL MOVE SOUTH INTO NORTHERN
COLORADO TODAY. THESE FEATURES WILL COMBINE WITH AN UNSTABLE AIR MASS
TO PRODUCE SCATTERED THUNDERSTORMS AFTER 2 PM MDT (3 PM CDT). A
FEW OF THESE STORM HAVE THE POTENTIAL TO BECOME SEVERE ALONG
AND WEST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL FIRST
DEVELOP OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE
EASTWARD THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL BE STATIONARY ACROSS SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS TUESDAY. LOW PRESSURE WILL MOVE SLOWLY ACROSS SOUTHWEST
NEBRASKA TUESDAY AFTERNOON. THESE FEATURES WILL PRODUCE SCATTERED
THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. SOME STORMS MAY BE SEVERE
NORTH OF INTERSTATE 70 ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. THUNDERSTORMS ARE NOT EXPECTED THE REST OF THE WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF A MCCOOK TO
TRIBUNE LINE TODAY.

LAMMERS

In the hours before

Special weather statement, Aug 18, 1:02 PM MST, 5 hours 13 minutes before
COZ090>092-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT MON AUG 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 869 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO...
YUMA...KIT CARSON...AND CHEYENNE.

THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF COLORADO
WILL RAPIDLY MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING
WINDS ALONG WITH LARGE HAIL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

LAMMERS
Special weather statement, Aug 18, 6:14 PM MST, 1 minute before
COZ090>092-190145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT MON AUG 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 869 HAS BEEN ALLOWED TO EXPIRE...

THE WATCH THAT INCLUDED YUMA...KIT CARSON...AND CHEYENNE COUNTIES
HAS BEEN ALLOWED TO EXPIRE.

THUNDERSTORMS THAT MOVED NORTHEAST ACROSS THE THE WATCH AREA HAVE
MOVED INTO WESTERN KANSAS AND NEBRASKA.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO MOVE OVER EASTERN COLORADO THROUGH THE EVENING.
THESE STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN
AND DANGEROUS LIGHTNING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

LOCKHART

The radar

The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
August 18, 6:15 PM MST
Where
Dundy County, Parks
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.717

Four-inch tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367478.